Common antibiotics are a major cause of severe delayed skin reactions associated with poor patient outcomes

Published Online: June 7, 2016

Delayed cutaneous adverse drug reactions (cADR), the result of inappropriate T-cell activation, can be triggered by any therapeutic, and occur without warning. Whilst cADR associated with antiretroviral and antiepileptic therapy has been well characterized, the spectrum of disorders related to antibiotics is ill defined.  What remain relatively unknown are the antibiotics commonly implicated in cADR in the modern era and the downstream effects on antibiotic choice and patient outcome. Trubiano and colleagues in The Journal of Allergy and Clinical Immunology: In Practice compare antibiotic associated (AA) and non-antibiotic (NA) associated cADR at a tertiary referral Australian hospital, encompassing a statewide burns service.

A review of patients with cADR from January 2004 to August 2014 was performed at Alfred Health in Victoria, Australia.  Study investigators examined cases of severe cADR during the study period, comparing patients with AA-cADR and NA-cADR in regards to implicated drugs, clinical presentation and outcomes.

The authors reported that antibiotics caused almost 50% of cases of cADR. In cases where antibiotics were implicated, patients were more likely to be male, have a shorter period of drug exposure before cADR onset and display greater medical complexity. Patients with AA-cADR also had a higher inpatient mortality (20%) compared with those with NA-cADR (5%). The most commonly implicated single antibiotics were sulfur-based antibiotics, glycopeptides and beta-lactams (e.g. penicillins). In AA-cADR more than one antibiotic was implicated frequently, complicating causality assessment. In those with AA-cADR a greater number of restricted antibiotics were employed post diagnosis.

Antibiotics are a major cause of cADR and appear to be occurring in a patient group that has more complex medical and antibiotic needs. Commonly employed drugs such as sulfur based antibiotics and penicillins remain frequently implicated and clinicians should have a heightened awareness of antibiotic-associated cADR. The development of tools to aid causality assessment is required, because of the higher number of implicated antibiotics in AA-cADR and inferior patient outcomes.

The Journal of Allergy and Clinical Immunology: In Practice is an official journal of the AAAAI, focusing on practical information for the practicing clinician.

Close-up of pine tree branches in Winter Close-up of pine tree branches in Winter